MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 5.5MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 5.5MM; BIT, SURGICAL
Model Number 72204037
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during an arthroscopy procedure, the blade of the retrograde drl 5.5mm could not be deployed and the wire broke after inserting the drill into the joint.All broken pieces were removed from the patient.The procedure was successfully completed without delay using a back-up device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).H3, h6: part of the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as pre-cautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A visual inspection of the returned device found that it was returned outside of its original packaging.The drill tip guidewire was not in the returned package.The drill bit and suture passer tube with the monofilament still inside were returned.The blade has not been deployed, and there is debris in the bit and in the joints of the blade.The actuator wire is still attached to the blade.The suture passer has a slight curve in the shaft and the monofilament is intact.A functional evaluation of the device found that the blade did not deploy as-is when returned.When the debris was removed from the joints, the blade rotated freely by hand, but did not deploy on its own.Per case details, all the broken pieces were removed from the patient.The procedure was completed using a back-up device.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.The complaint of non-deployment and mechanical jam was confirmed.Factors that could have contributed to the reported event include failure to remove debris from the drill head window, failure to retract the guidewire far enough back before attempting to deploy the blade, and attempting to deploy the blade while still inside the bone tunnel.The complaint for broken guide wire was not confirmed and the root cause could not be determined as the condition in which the device was received did not allow for evaluation of the reported complaint.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
RETROGRADE DRL 5.5MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key12362840
Report Number1219602-2021-01778
Device Sequence Number3821609
Product Code GFG
UDI-Device Identifier00885554037661
UDI-Public00885554037661
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/06/2024
Device Model Number72204037
Device Catalogue Number72204037
Device Lot Number4937096
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2021
Initial Date Received by Manufacturer 08/02/2021
Supplement Date Received by Manufacturer09/23/2021
Initial Report FDA Received Date08/24/2021
Supplement Report FDA Received Date09/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;